Medications that Affect Dental Health
Many medications can affect the health of your teeth and gums. Some drugs dry out the tissues in your mouth in ways that leave you vulnerable to dental problems, for example, while other drugs can cause abnormal bleeding of your gums.
Medications affecting your dental health may be prescription or nonprescription drugs. Even herbal medications can cause oral health issues.
Prescription and Non-Prescription Drugs and Their Effects on Dental Health
Antihistamines, Painkillers, Decongestants, Muscle Relaxants, Antidepressants and Dry Mouth
More than 400 medications can cause dry mouth. The list of drugs includes antihistamines, decongestants, high blood pressure medications, antidepressants, painkillers, drugs for Parkinson’s disease and antacids. Dry mouth is one of the main dental health problems associated with medications. Antihistamines, painkillers, decongestants, muscle relaxants, and antidepressants can cause dry mouth. Medications for high blood pressure, Parkinson’s disease, and urinary incontinence can also lead to dry mouth.
Dry mouth is a condition where there is an inadequate amount of saliva in your mouth. Saliva contains important elements that neutralize plaque acids produced by bacteria living in your mouth. Plaque acids dissolve minerals at the surface of your teeth, increasing your risk for tooth decay and oral infections. Dry mouth also causes irritation to the tissues in your mouth, and this irritation leaves the tissues vulnerable to infection. Medications that cause dry mouth increase your risk of tooth decay and oral infections.
Inhalers and Thrush
People who use oral inhalers for asthma or other respiratory conditions can develop a type of oral infection, known oral thrush or oral candidiasis. Thrush causes creamy white lesions that look like cottage cheese on your tongue, inner cheeks and sometimes on the roof of your mouth. Rinsing your mouth with water after using your inhaler can reduce your risk of oral thrush.
Anticoagulants and Bleeding Gums
Aspirin and anticoagulants can affect your dental health. Aspirin is a pain reliever and blood thinner, also known as an anticoagulant. Because aspirin and other anticoagulants thin your blood, they may affect your dental health by causing your gums to bleed after you brush or floss your teeth.
Heart medications, nerve drugs, NSAIDs, inhalers and smoking cessation products may alter the taste of food
Some medications make the food taste bitter or metallic, or affect your ability to taste food. These include medications to treat heart and blood vessel problems, central nervous system (CNS) issues, non-steroidal anti-inflammatory drugs (NSAIDs), respiratory inhalants, and nicotine skin patches.
Blood pressure medications, oral contraceptives and chemotherapy can cause soft tissue reactions
Medications to reduce high blood pressure can cause soft tissue reactions, such as inflammation, mouth sores, and discoloration of the tissues in your mouth. Oral contraceptives, immunosuppressive agents, and some types of cancer treatments can also cause these soft tissue reactions.
Anti-seizure and immunosuppressant drugs, and enlarged gums
Medications to reduce rejection after organ transplant and seizures can cause enlarged gums, also known as gingival overgrowth. The anti-seizure medication phenytoin can cause the condition. Certain heart medications, known as calcium channel blockers, can cause gingival overgrowth.
Sugar and tooth decay
Many medications contain sugar, which leads to tooth decay. Liquid medications, cough drops, antacids, vitamins, and anti-fungal agents commonly contain sugar. Taking medications containing sugar for a long time can increase your risk for tooth decay.
Syrup-based medications and tooth decay
Syrup-based medications leave a sweet, sticky residue on your teeth. This is a special concern for children, as many pediatric medications have a syrup base. Rinsing your mouth with water after using a syrup-based medication can reduce your risk for dental health problems.
Cancer treatments may affect your dental health
Various cancer treatments can affect your dental health. Speak with your dentist about how cancer drugs may affect your teeth and gums, preferably before you start treatment. Your dentist may be able to recommend treatments to help you maintain good oral health.
For more information on medications that affect dental health, consult with your dentist. Be sure to tell your dentist about all the medications you take, including non-prescription drugs or alternative medicines.